MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JRNY II CR ISRT XLPE LT SZ 1-2 11MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. JRNY II CR ISRT XLPE LT SZ 1-2 11MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 74025623
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Pain (1994); Joint Laxity (4526); Implant Pain (4561); Swelling/ Edema (4577); Crepitus (4893)
Date of Event 09/29/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, in a clinical study, after a left tka was performed on (b)(6) 2016, the patient experienced a medial and lateral left knee pain and instability following trauma to anterior knee.A revision surgery was performed on (b)(6) 2025, in which the jrny ii cr isrt xlpe lt sz 1-2 11mm was explanted and was noticed broken in the posteromedial side.The current health status of the patient is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alter the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.A visual inspection of the returned device finds the journey insert significantly damaged and discolored with notable material loss to one side, leaving sharp edges and deformation.The clinical/medical investigation concluded that, the likely clinical root cause is the traumatic impact to the anterior knee, which reportedly caused the immediate onset of medial and lateral left knee pain, instability, swelling, and clicking, consistent with a broken post and warranting revision.Intraoperative findings confirmed global laxity and revealed a fractured posteromedial aspect of the polyethylene insert, while all components were well-fixed and in excellent position, with only minimal scratching on the femoral component and a negative infection work-up.It remains unknown whether the time between the injury in april 2025 and the revision in september 2025, and/or ambulation with a potentially deformed articulating insert, contributed to the observed damage.The patient impact included immediate symptoms following trauma and the need for revision surgery, with an anticipated transient restorative phase postoperatively; the patient was reportedly doing well after the procedure.It cannot be determined if the minimal scratching on the femoral component will adversely affect the long-term outcome.The instructions for use warns that implants have a finite service life and may fail due to strenuous activity or trauma, which aligns with the circumstances of this case.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems, and revealed that the implant can break or become damaged as a result of strenuous activity or trauma.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with material specifications, the quality and manufacture of 7.5 mrad cross-linked ultra-high molecular-weight polyethylene bar stock shall be controlled.These materials are used in the manufacture of surgical implants and instruments, and can be considered a surgical grade of uhmwpe and cross-linked polyethylene.Also, per inspection drawing, the final inspection includes the verification of part configuration per print.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include excessive forces and/or injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
JRNY II CR ISRT XLPE LT SZ 1-2 11MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key23450985
Report Number1020279-2025-01820
Device Sequence Number8057101
Product Code JWH
UDI-Device Identifier00885556422656
UDI-Public885556422656
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K121443
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Study,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/05/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/01/2025
Device Catalogue Number74025623
Device Lot Number15JM03968
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/10/2025
Supplement Date Received by Manufacturer12/04/2025
Initial Report FDA Received Date11/03/2025
Supplement Report FDA Received Date12/05/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/04/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71932636/GEN II 7.5MM RESUR PAT 32MM.; 74021164/JRNY II CR FEM OX NP LT SZ 4.; 74022222/JOURNEY TIBIA BASE NP LT SZ 2.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age75 YR
Patient SexFemale